Alert archive / Colorado / Flash Flood Warnings in 2024

Flash Flood Warning 2, NWS Denver/Boulder, CO

May 28, 2024Larimer County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at May 28, 2024, 7:04 PM MDT for Larimer County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2024, 7:04 PM MDT (01:04 UTC)
Expired
May 28, 2024, 10:00 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 83 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 1.1 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2024-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2024-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4476 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

042 
WGUS55 KBOU 290104
FFWBOU
COC069-290400-
/O.NEW.KBOU.FF.W.0002.240529T0104Z-240529T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
704 PM MDT Tue May 28 2024

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  The Buckhorn Creek Basin within the Cameron Peak burn scar in...
  East Central Larimer County in north central Colorado...

* Until 1000 PM MDT.

* At 704 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Buckhorn Creek Basin within the Cameron Peak 
  Burn Scar. Between 0.2 and 1 inch of rain has fallen. Additional 
  rainfall amounts up to 0.3 inches are possible in the warned area. 
  Flash flooding is ongoing or expected to begin shortly.
  Excessive rainfall over the warning area will cause debris flows 
  near steep terrain. The debris flow can consist of rock, mud, 
  vegetation and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the Buckhorn Creek Basin within the Cameron Peak Burn
           Scar.

  SOURCE...Radar indicated.

  IMPACT...Flooding of areas in and around the Buckhorn Creek
           Basin within the Cameron Peak Burn Scar.

* Some locations that will experience flash flooding include...
  Mainly rural areas of East Central Larimer County.

This includes the following additional locations...
Moondance Way, Stringtown Gulch, Big Bear, Lower Buckhorn on County 
Road 27 above Masonville and Storm Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Buckhorn Creek Basin within the Cameron Peak Burn 
Scar. Severe debris flows can also be anticipated across roads. 
Roads and driveways may be washed away in places. If you encounter 
flood waters...climb to safety.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4050 10544 4053 10541 4056 10536 4058 10533
      4056 10528 4053 10526 4051 10523 4049 10521
      4048 10521 4048 10525 4049 10528 4049 10534
      4047 10539

FLASH FLOOD...RADAR INDICATED

$$

Hiris

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at May 28, 6:31 PM MDT, 33 minutes earlier. Its key messages:

  • Scattered storms mainly over the Front Range and Palmer Divide continue until early evening. Storms may produce small hail and wind gusts up to 45 mph.
  • Higher afternoon thunderstorm potential on Wednesday, when a few severe storms will be possible, mainly for the rural plains.
  • Slightly cooler Thursday behind a cold front, with isolated to scattered afternoon showers/storms each day through at least Saturday.
  • Drier/warmer conditions favored as we near early next week, but details become more murky Sunday onwards.
Area forecast discussion, May 28, 6:31 PM MDT, 33 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
631 PM MDT Tue May 28 2024

.KEY MESSAGES...

- Scattered storms mainly over the Front Range and Palmer Divide
  continue until early evening. Storms may produce small hail and
  wind gusts up to 45 mph.

- Higher afternoon thunderstorm potential on Wednesday, when a few
  severe storms will be possible, mainly for the rural plains.

- Slightly cooler Thursday behind a cold front, with isolated to
  scattered afternoon showers/storms each day through at least
  Saturday.

- Drier/warmer conditions favored as we near early next week, but
  details become more murky Sunday onwards.

&&

.SHORT TERM /Through Wednesday/...
Issued at 251 PM MDT Tue May 28 2024

Currently, a few showers and storms hover along the southern
foothills and Palmer Divide which can be seen on reflectivity.
Southwest flow aloft remains weak on ACARS soundings. Storms
continue to pulse up and quickly end; this pattern will likely
continue given the marginal amount of instability and shear this
evening. A robust storm or two could produce small hail but
majority of showers and storms should remain non-severe. Models
and soundings indicate large DCAPE values near 1000-1200 J/kg
which could lead to storms producing wind gusts up to 45 mph
through tonight. Low temperatures increase for the lower
elevations sitting a few degrees above normal; normal low
temperatures are expected for the high country. Southwesterly
flow increases aloft as the next shortwave trough arrives to
northeast Colorado early Wednesday morning.

Diurnal thunderstorms and showers are possible once more
Wednesday afternoon across the region. CAMs favor a dryline
initializing slightly east of the I-25 corridor. This set-up
combined with the favorable conditions, bulk shear 30-35kts and
MU CAPE between 700- 1000 J/kg, could lead to a few severe storms
along the eastern plains starting late Wednesday afternoon through
late Wednesday evening.

&&

.LONG TERM /Wednesday night through Tuesday/...
Issued at 251 PM MDT Tue May 28 2024

Thunderstorms will continue to progress eastward across the
plains Wednesday evening and be east of the area by midnight. Then
a cold front will move south across the area towards sunrise
Thursday morning. High temperatures will be cooler Thursday with
readings in to the upper 70s to around 80F over northeast
Colorado. Moisture decreases as well for Thursday behind the
front. In addition to less moisture and instability, soundings
show the airmass will be capped as well. Better moisture and
instability will reside over southeast Colorado where scattered
thunderstorms are expected. The northern extent for showers and
storms Thursday looks to be around or slightly south of I-70.
However, the GFS shows it will be a little warmer than the other
models show, with showers and storms overcoming any capping. Thus,
will keep a slight chance for showers and storms over the
northern parts of the area just in case the GFS is on to
something.

For Friday and the weekend, west to southwest flow aloft will
prevail. Temperatures will slowly climb each day reaching the
upper 80s by Sunday. Better instability and moisture are expected
to be in place Friday for a round of scattered showers and
thunderstorms. Models are hinting at a short wave trough moving
across Colorado on Saturday. Expect an increase in showers and
thunderstorms if this holds true. However, with this system
several days away, timing and track of this wave will likely
change. Models generally agree Sunday will be drier with
subsidence and drying behind the trough.

Upper level ridging begins to build over the Central and Southern
Rockies early next week. This is expected to bring warm and dry
conditions for Monday and Tuesday.

&&

.AVIATION /00Z TAFS through 00Z Thursday/...
Issued at 631 PM MDT Tue May 28 2024

For the next hour or two, there is a chance for a few
showers/storms in the vicinity of the terminals. This may bring
brief variable gusts up to 30 kts with any nearby storms.

Tonight, winds at southerly drainage at 08-14 kts. Confidence in
the winds decreases for Wednesday. This is because of the
uncertainty in how the Denver cyclone sets up toward the
afternoon. Winds may end up more easterly at DEN toward the
afternoon as a result and light northerly at BJC. There is a low
chance for scattered thunderstorm in the afternoon (< 30%). There
will likely be some shower/storm activity around the terminals (at
least DEN). This will bring the usual threat of brief variable
gusts 25-35 kts with convective showers/storms.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...AD
LONG TERM...Meier
AVIATION...Mensch
Hazardous weather outlook, May 28, 10:10 AM MDT, 8 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1010 AM MDT Tue May 28 2024

COZ030>051-291615-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1010 AM MDT Tue May 28 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms and showers are favored to develop late
afternoon mainly along the southern foothills, Palmer Divide, and
Lincoln county through tonight. These storms may produce small hail,
and wind gusts up to 40 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Afternoon and evening thunderstorms are expected Wednesday, some
of which may be severe with mostly a hail and wind threat for the
rural plains. There will be a lesser severe threat but continued
isolated to scattered afternoon showers and thunderstorms
Thursday into Friday, with a gradually drier pattern thereafter.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, May 28, 2:11 PM MDT, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Denver CO
211 PM MDT Tue May 28 2024

COZ036-282100-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
211 PM MDT Tue May 28 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN DOUGLAS AND SOUTH
CENTRAL JEFFERSON COUNTIES THROUGH 300 PM MDT...

At 211 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cheesman Reservoir, or 34 miles northwest of Colorado Springs, moving
east at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Westcreek, Cheesman Reservoir, Deckers, Perry Park, and Devil's Head.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3929 10532 3935 10497 3931 10497 3927 10495
      3925 10495 3923 10496 3921 10494 3913 10494
      3913 10533
TIME...MOT...LOC 2011Z 265DEG 11KT 3921 10522

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

HIRIS
Special weather statement, May 28, 3:28 PM MDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Denver CO
328 PM MDT Tue May 28 2024

COZ041-047-282215-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
328 PM MDT Tue May 28 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ELBERT AND WEST
CENTRAL LINCOLN COUNTIES THROUGH 415 PM MDT...

At 328 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Rush, or 30 miles southwest of Limon, moving east at
20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Kutch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3904 10405 3910 10388 3910 10369 3888 10363
      3884 10406
TIME...MOT...LOC 2128Z 256DEG 18KT 3894 10407

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

HIRIS
Special weather statement, May 28, 4:30 PM MDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Denver CO
430 PM MDT Tue May 28 2024

COZ046-282300-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
430 PM MDT Tue May 28 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL LINCOLN COUNTY
THROUGH 500 PM MDT...

At 430 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Limon, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of north central
Lincoln County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3929 10369 3936 10373 3954 10347 3931 10337
TIME...MOT...LOC 2230Z 252DEG 13KT 3935 10367

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

HIRIS
Special weather statement, May 28, 4:41 PM MDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Denver CO
441 PM MDT Tue May 28 2024

COZ047-282330-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
441 PM MDT Tue May 28 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN LINCOLN COUNTY
THROUGH 530 PM MDT...

At 441 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles south of Hugo to 6 miles southwest of
Boyero to 7 miles east of Karval, or along a line extending from 26
miles southeast of Limon to 49 miles southwest of Stratton to 50
miles north of North La Junta. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Boyero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3867 10350 3885 10350 3902 10356 3896 10316
      3858 10317
TIME...MOT...LOC 2241Z 287DEG 22KT 3895 10342 3885 10332 3872 10339

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

HIRIS
Special weather statement, May 28, 5:20 PM MDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Denver CO
520 PM MDT Tue May 28 2024

COZ047-282345-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
520 PM MDT Tue May 28 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LINCOLN COUNTY
THROUGH 545 PM MDT...

At 520 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Haswell, or 44 miles north of North La Junta, moving
south at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern
Lincoln County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rain is occurring with this storm, and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3868 10334 3871 10317 3853 10317 3852 10335
TIME...MOT...LOC 2320Z 345DEG 5KT 3859 10323

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

HIRIS
Special weather statement, May 28, 6:42 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Denver CO
642 PM MDT Tue May 28 2024

COZ038-290115-
Larimer County Below 6000 Feet/Northwest Weld County CO-
642 PM MDT Tue May 28 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WELD COUNTY THROUGH
715 PM MDT...

At 642 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rockport, or 14 miles south of Cheyenne, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Carr and Rockport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4092 10447 4071 10469 4091 10494 4100 10485
      4100 10468
TIME...MOT...LOC 0042Z 307DEG 13KT 4094 10480

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

HIRIS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:26 PM MDTAreal Flood AdvisoryBOULarimer3 hr
May 28, 6:42 PM MDTSpecial Weather StatementBOUWeld33 min
May 28, 7:18 PM MDTSpecial Weather StatementBOUWeld27 min
May 28, 7:20 PM MDTSpecial Weather StatementBOUWashington25 min
May 28, 7:30 PM MDTSpecial Weather StatementBOULarimer30 min
May 28, 7:34 PM MDTSpecial Weather StatementBOUAdams26 min
May 28, 7:46 PM MDTSevere Thunderstorm WarningBOUAdams, Washington29 min
May 28, 7:51 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe24 min
May 28, 8:11 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington49 min
May 28, 8:15 PM MDTSevere Thunderstorm WarningBOUArapahoe30 min
May 28, 8:24 PM MDTSpecial Weather StatementBOUWeld51 min
May 28, 9:05 PM MDTSpecial Weather StatementBOULogan25 min
May 28, 9:21 PM MDTSevere Thunderstorm WarningBOUWeld39 min
May 28, 9:53 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUWeld37 min
May 28, 10:29 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUWeld46 min
May 28, 10:43 PM MDTAreal Flood AdvisoryBOUWeld77 min
May 28, 11:00 PM MDTSevere Thunderstorm WarningBOUBoulder, Larimer, Weld20 min
May 28, 11:37 PM MDTFlash Flood WarningBOUWeld2 hr
May 29, 2:08 AM MDTAreal Flood AdvisoryBOUWeld4 hr
May 29, 6:05 AM MDTAreal Flood AdvisoryBOUWeld115 min
May 29, 1:51 PM MDTSpecial Weather StatementBOUArapahoe, Morgan39 min
May 29, 2:10 PM MDTTornado Warning Tornado observedBOUAdams50 min
May 29, 4:49 PM MDTSpecial Weather StatementBOUWashington41 min
May 29, 5:01 PM MDTSevere Thunderstorm WarningBOUWashington44 min
May 29, 5:05 PM MDTSevere Thunderstorm WarningBOULincoln, Washington40 min
May 29, 5:46 PM MDTSevere Thunderstorm WarningBOULincoln, Washington44 min

Nearby

Flash Flood Warnings in Colorado, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.